Nursing Care Plan for Anaphylaxis

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Pathophysiology

Anaphylaxis is an acute, multiorgan, life-threatening allergic reaction. Initial symptoms may look like a normal allergy with runny nose or rash and usually occur within minutes of exposure to an allergen.  Within a few minutes, symptoms get more severe and can be deadly if not treated. Anaphylaxis requires immediate medical attention.

Etiology

Anaphylaxis is caused by an overreaction of the immune system to a particular allergen. Triggers may be different for each person, but the most common triggers are peanuts, insect stings, latex, shellfish and eggs, and medications such as penicillin.

Desired Outcome

Restore effective breathing pattern and improved ventilation and maintain hemodynamic stability

Anaphylaxis Nursing Care Plan

Subjective Data:

  • Chest tightness
  • Difficulty swallowing
  • Stomach cramping
  • Shortness of breath
  • Dizziness
  • The feeling of impending doom

Objective Data:

  • Rash, hives (usually itchy)
  • Weak, rapid pulse
  • Hypotension
  • Swollen throat
  • Hoarse voice
  • Coughing
  • Vomiting
  • Diarrhea
  • Pale or red color to the face and body

Nursing Interventions and Rationales

  • Administer epinephrine or EpiPen autoinjector if available
  Antihistamines are not adequate to treat true anaphylaxis. Administer epinephrine or EpiPen immediately.
  • Remove antigen/causative allergen
  If medication is the trigger, discontinue the medication immediately; remove, but do not squeeze the stinger of an insect
  • Initiate IV access and maintain patency
  Medications and fluids will need to be given quickly. IV access allows uniform and quick dosing.
  • Monitor airway and oxygenation status; prepare for intubation or tracheostomy if necessary to maintain airway
  The swelling of the throat may be caused by acute inflammation. Airway obstruction is the most common manifestation of anaphylaxis and can be fatal. Monitor ABG and oxygen saturation.
  • Perform CPR if necessary
  Anaphylaxis may occur quickly and result in cardiac or respiratory arrest. Provide CPR or rescue breathing as necessary
  • Position patient upright in high-Fowler’s position if conscious
  Positioning is to lessen airway obstruction and encourage optimal gas exchange by promoting maximum chest expansion.
  • Monitor vital signs; assess for signs of shock
  A drop in blood pressure and elevation of heart rate are signs of shock.
  • Administer medications as appropriate
    • Epinephrine
    • Diphenhydramine
    • Albuterol
  Medications are given for vasoconstriction and to reverse the effects of histamine. Albuterol may be given to reverse histamine-induced bronchospasm.
  • Educate patient regarding avoidance of allergens; how to use EpiPen
  Teach patient to read nutrition labels and the importance of wearing a Medic Alert bracelet to prevent future anaphylactic reactions. Patients should have EpiPen available and be aware of how to use it.

References

Transcript

All right, today, we are going to be talking about anaphylaxis. Anaphylaxis, what’s happening? Anaphylaxis, the pathophysiology behind it is it’s just an allergic reaction, but it’s an extreme allergic reaction once a person is exposed to an allergen. Some nursing considerations that we want to consider are all tied to the airway and maintaining the airway. So, we want to maintain the airway. We want to monitor the vital signs. We want to administer the EpiPen. We want to get an ABG. We want to get any other medications and administer them as ordered. And then, we want to also remove the causative factors. So whatever’s causing the allergy reaction, we want to get it as far away as possible. A more desired outcome is to restore an effective breathing pattern, and we want to improve that ventilation and just maintain that hemodynamics. Okay?

Some things that a patient would tell you when they are feeling the effects of anaphylaxis is they’re going to complain of some chest tightness. They’re going to have some difficulty swallowing. They are going to complain of some stomach cramping, and they are going to complain of dizziness. And as with most respiratory conditions, they’re going to have this unknown feeling of impending doom. And it’s just because of that lack of oxygen. Some things that we’re going to observe as nurses, some objective data, we’re going to see some rash, hives. Usually, the hives are itchy. We’re going to see some low BP, some hypotension. We’re going to see a swollen throat. We’re going to be able to assess that. We’re going to hear a hoarse voice, coughing. There might be some vomiting, some diarrhea. And then we’re going to also see a pale or reddish color to the face and the body.

First things first. Remember this, if you don’t remember anything else. When it comes to anaphylaxis, we’re going to get that EpiPen, and we are going to give it. Okay? We are going to give EpiPen. Okay? So EpiPen, EpiPen is short for epinephrine, and that’s just going to immediately start to release those muscles that are contracted from the anaphylaxis.

Next up, we’re going to monitor the oxygenation, and we’re going to monitor the airway status. So airway, remember ABCs, airway, breathing, and circulation? We’re on our A now. We’re going to focus on the airway. We are going to want to intubate or have an emergent, a trach, if necessary, but most important is we want to monitor to make sure that they are getting properly oxygenated. Okay? Next thing is we are going to be ready for CPR. Oftentimes with respiratory conditions, the heart will give… We want to be ready to give rescue breaths or compressions as necessary. Okay?

Next we’re going to monitor those vital signs. Primarily, we’re going to focus on signs of shock. A patient with anaphylaxis can go into shock, which means their BP’s going to drop. They’re going to have a heart rate increase. So they’re going to be tachycardic. These are signs of shock that we want to be aware of. Finally, we want to make sure that we give the patient the best chance of oxygenating. So we’re going to sit them up in high Fowler’s, as high as possible that they would tolerate, so anything 90 degrees or better is the best. And the reason why we’re doing this is we are positioning them to lessen the airway obstruction and also improve and optimize gas exchange.

So, let’s go over some of the key points. The pathophysiology, anaphylaxis is just an overreaction. Think about your body is just overreacting to an allergen. Some of the subjective and objective things that we’re going to focus on remember the patient’s going to complain of some chest tightness, some difficulty in breathing, some dizziness. They’re going to have that sense of impending doom. What we’re going to see is we’re going to assess rash, hives, cough, low BP, and an increased heart rate.

We’re going to focus on airway protection because airway obstruction is the most common with anaphylaxis. We’re going to prepare for intubation, if necessary, and have the necessary tools at the bedside. And then, we are going to focus on stopping anaphylaxis. Do you see? Stopping anaphylaxis, and that’s going to include administering EpiPens. We may want to follow up with some steroids, some Benadryl, and albuterol. But the number one after EpiPen is removing that causative allergen, so whatever’s causing that allergic reaction.

We love you guys. Go out, be your best self today. And as always, Happy Nursing.